Alert archive / Michigan / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 20, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Jun 10, 2021, 5:32 PM EDT for Baraga County, Houghton County, Michigan. It was in force for 13 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2021, 5:32 PM EDT (21:32 UTC)
- Expired
- Jun 10, 2021, 5:45 PM EDT
- In force
- 13 min
- Issued by
- NWS Marquette, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Baraga County, MI, Houghton County, MI
The radar
The Marquette radar (KMQT), 91 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 5:35 PM EDT | HAIL 0.88 | 3 Sw Chassell, MI | HAIL WAS OBSERVED ON TWO DIFFERENT TIMES IN CHASSELL TWP. LATE THIS AFTERNOON. THIS REPORT IS THE FIRST OBSERVATION. A DOUBLE RAINBOW WAS OBSERVED AFTER EACH HAIL OCCURRENCE. REPORT VIA SOCIAL MEDIA. |
| Jun 10, 5:35 PM EDT | HAIL 1 | 3 Ssw Chassell, MI | QUARTER SIZED HAIL REPORTED A FEW MILES SOUTHWEST OF CHASSELL IN RURAL HOUGHTON COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.5 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 83 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
958
WUUS53 KMQT 102132
SVRMQT
MIC013-061-102145-
/O.NEW.KMQT.SV.W.0020.210610T2132Z-210610T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Marquette MI
532 PM EDT Thu Jun 10 2021
The National Weather Service in Marquette has issued a
* Severe Thunderstorm Warning for...
Central Houghton County in western Upper Michigan...
Northwestern Baraga County in north central Upper Michigan...
* Until 545 PM EDT.
* At 532 PM EDT, a severe thunderstorm was located near Chassell, or
10 miles south of Houghton, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
The Lower Entrance of Portage Canal and Keweenaw Bay around 545 PM
EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4690 8872 4706 8861 4702 8838 4679 8849
TIME...MOT...LOC 2132Z 295DEG 14KT 4696 8857
HAIL...1.00IN
WIND...60MPH
$$
JLBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:58 PM EDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jun 10, 3:58 PM EDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Marquette MI 358 PM EDT Thu Jun 10 2021 .SHORT TERM...(This evening through Friday) Issued at 249 PM EDT THU JUN 10 2021 Showers and thunderstorms moved through the west and Lake Superior this morning ahead of a surface cold front moving into the western part of Lake Superior. Cloud cover associated with these really delayed warming through the day. By 10am, ob sites in the Keweenaw were still in the low 60s and the west was only in the mid 70s. Fog that developed after the rain moved through certainly helped keep temps low, particularly in the Keweenaw. In areas where shower and thunderstorm activity has been absent, temps warmed up into the mid- upper 70s to near 80F in some interior locations this morning. Closer to Lake Michigan, temps so far have topped out near 70F. This afternoon, models are queuing in on another round of convective activity across the west half. The driver appears to be an upper level shortwave diving southeast across the lake and into the west. There are some differences among the guidance, and likely some exaggeration by some, mainly the NAM, but generally expecting 1-2000 j/kg of MLCAPE with minimal CIN to allow for activity to start firing close to 18z. Limitations on sustaining updrafts will be weak deep shear, but low level shear of 20-30 kts could sustain some thunderstorms, particularly if the lake breeze is in the vicinity. CAPE profiles, DCAPE and steep low-level lapse rates suggest severe wind and hail could be possible. Convection should dissipate overnight. However, recent HRRR runs try to maintain activity a little longer over eastern Lake Superior, which would then move into the east. Persistent surface moisture and patchy dense fog should help to maintain above normal lows, particularly in areas where it does end up raining. Overall, expecting lows to bottom out near 60F with some mid 50s possible in the mid 50s. Upper level ridging will persist over the western half of our forecast area, forcing an upstream low to drift north from the Dakotas into Manitoba. Surface front tied to this low is expected to move into the western half of our forecast area by afternoon, helping to once again set the stage for another round of showers and thunderstorms by afternoon. Highs tomorrow look to be in the 80s inland and high 60s to mid 70s by the lakeshores. .LONG TERM...(Friday night through Thursday) Issued at 358 PM EDT THU JUN 10 2021 A cold front is expected to move through the U.P. Friday night and Saturday. Some thunderstorms and showers are expected in the west early Friday night with this cold front, but as the night continues, expect thunderstorm activity to diminish; by Saturday morning, only rain showers are expected to continue across the eastern half of Upper Michigan. After the cold front moves through on Saturday, there may be a chance for some light rain Sunday evening. Otherwise, no additional precipitation is expected until next Thursday, when some models hint at a possible cold front moving through the area. Expect cooler and drier conditions early next week, with temperatures being much closer to climatologically normal. However, by the end of the extended period, temperatures across the area could again become well above average. As a low pressure continues to lift northeast in Canada, a cold front is expected to push through the U.P. Friday night into Saturday. This front should bring some much needed rainfall across the area. There's a chance for some thunderstorms in the western half of the CWA early Friday night as the cold front is progging through the area. However, as the front weakens and as CAPE decreases (due to lack of diurnal heating), thunderstorm chances should diminish the further east the front travels. No more than a stray thunderstorm should happen by Saturday morning when the front is making its way through eastern Upper Michigan. No severe weather is expected with the thunderstorms over the west early Friday evening, although a wind threat could be possible if there is enough organization of the convection to form a line of thunderstorms (like a QLCS). Bulk shear, though, doesn't look all that impressive, so, again, it's not expected. As for flash flooding, it is not expected either at the moment. Once the cold front moves through, there may be a string of light showers and a thunderstorm or two that moves over the area. However, did not increase the pops or cloud cover, as I was 50/50 on putting slight chances in the grids, and I didn't hear back from my neighbors. Also, chances are above 10%, so I feel confident enough to leave it in for now, but could see these chances increasing as we approach next week. Otherwise, dry and cooler weather is expected as a low sits over the East and a ridge builds over the Plains. Eventually, this ridge should build over us during the middle of next week. This should progressively increase temperatures to what we've been seeing recently throughout the week, with the warmest day Thursday as the ridge moves over us. This would put us in the warm sector ahead of an upcoming cold front, which should probably arrive Friday (although there is a chance it could arrive Thursday or Thursday night instead). && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 133 PM EDT THU JUN 10 2021 Lingering showers and thunderstorms will continue to move close to KSAW early this TAF period. Additional convective development is expected again this afternoon across western and central Upper Michigan. With these, brief downpours could cause visibility reductions and gusty winds, particularly if they move directly over a terminal. Outside of this, particularly at KCMX, VFR conditions are expected this afternoon. Tonight, with lingering low level moisture under a nighttime inversion, expecting areas of patchy fog to develop and low ceilings. Guidance brings all three terminals down to LIFR ceilings and 2 mile visibilities before conditions slowly improve through the day tomorrow. && .MARINE...(For the 4 PM Lake Superior forecast issuance) Issued at 249 PM EDT THU JUN 10 2021 Winds are expected to be 20 knots or less for most of the forecast period. As a cold front passes through the lake today, thunderstorms are expected to develop. Some could product some gusty winds and hail. After the front, lingering moisture atop the cool lake will create pockets of dense fog. Areas of fog are expected at times through the weekend as well, particularly in areas that have experienced any rain fall. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...JP LONG TERM...TAP AVIATION...JP MARINE...JP
Hazardous weather outlook, Jun 10, 3:48 PM EDT, 1 hour 44 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 348 PM EDT Thu Jun 10 2021 MIZ001>007-009>014-084-085-112000- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 348 PM EDT Thu Jun 10 2021 /248 PM CDT Thu Jun 10 2021/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight Thunderstorms are possible this evening. Some of the storms could be severe and contain damaging wind gusts and large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Hot weather is expected to last Friday. Take steps to prevent heat exhaustion when outdoors, and never leave children or pets in a hot car! Thunderstorms are possible through Friday night, mainly in the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed hail or wind damage from thunderstorms to the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter. LSZ162-240>251-263>267-112000- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 348 PM EDT Thu Jun 10 2021 /248 PM CDT Thu Jun 10 2021/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight Scattered thunderstorms are possible tonight. Patchy dense fog is possible across the lake tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible across the lake Friday and Friday night, mainly in the western half. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-112000- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 348 PM EDT Thu Jun 10 2021 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight Isolated thunderstorms are possible tonight. Some patchy fog is possible tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a slight chance for thunderstorms Friday night. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. TAP
In the hours before
Special weather statement, Jun 10, 2:29 PM EDT, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Marquette MI
129 PM CDT Thu Jun 10 2021
MIZ009-101900-
Gogebic MI-
129 PM CDT Thu Jun 10 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOGEBIC COUNTY UNTIL 200
PM CDT...
At 129 PM CDT, Doppler radar was tracking a strong thunderstorm over
Marenisco, or 21 miles east of Ironwood, moving southeast at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Marenisco, Presque Isle Reservoir and Pomeroy Lake.
LAT...LON 4648 8980 4643 8948 4623 8960 4624 8962
4637 8985
TIME...MOT...LOC 1829Z 295DEG 13KT 4638 8972
JPLocal storm report, Jun 10, 3:04 PM EDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
304 PM EDT THU JUN 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM HAIL MARENISCO 46.38N 89.70W
06/10/2021 M0.25 INCH GOGEBIC MI PUBLIC
LOTS OF PEA SIZE HAIL AT THE GENERAL STORE.
TIME CONFIRMED WITH RADAR.
&&
JAWSpecial weather statement, Jun 10, 4:56 PM EDT, 36 minutes before
Special Weather Statement National Weather Service Marquette MI 456 PM EDT Thu Jun 10 2021 MIZ003-004-102130- Baraga MI-Houghton MI- 456 PM EDT Thu Jun 10 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOUGHTON AND NORTHWESTERN BARAGA COUNTIES UNTIL 530 PM EDT... At 455 PM EDT, Doppler radar was tracking a strong thunderstorm near South Range, or 11 miles southwest of Houghton, moving east at 25 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Chassell, South Range, Keweenaw Bay, The Lower Entrance of Portage Canal, Arnheim, Tapiola, Toivola, Donken and Painesdale. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4693 8887 4710 8880 4704 8840 4681 8850 TIME...MOT...LOC 2055Z 284DEG 21KT 4700 8874 JLB
Local storm report, Jun 10, 5:06 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
506 PM EDT THU JUN 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM HEAVY RAIN 2 NW ROCK HARBOR LIGHTH 48.11N 88.61W
06/10/2021 M1.75 INCH KEWEENAW MI MESONET
MESONET STATION OJIM4 OJIBWAY - ISLE ROYALE.
0446 PM HEAVY RAIN BARAGA 46.78N 88.49W
06/10/2021 M1.15 INCH BARAGA MI MESONET
MESONET STATION DW8215 BARAGA.
0424 PM HEAVY RAIN 1 E WINDIGO 47.91N 89.14W
06/10/2021 M1.01 INCH KEWEENAW MI MESONET
MESONET STATION WINM4 WINDIGO - ISLE ROYALE.
0451 PM HEAVY RAIN COPPER HARBOR 47.47N 87.88W
06/10/2021 M0.92 INCH KEWEENAW MI ASOS
ASOS STATION KP59 COPPER HARBOR.
&&
JSSThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 6:56 AM EDT | Special Weather Statement | MQT | Houghton, Ontonagon | 49 min |
| Jun 10, 2:29 PM EDT | Special Weather Statement | MQT | Gogebic | 31 min |
| Jun 10, 2:38 PM EDT | Severe Thunderstorm Warning | MQT | Gogebic | 37 min |
| Jun 10, 3:14 PM EDT | Severe Thunderstorm Warning | MQT | Gogebic, Ontonagon | 31 min |
| Jun 10, 3:30 PM EDT | Severe Thunderstorm Warning | MQT | Ontonagon | 30 min |
| Jun 10, 3:37 PM EDT | Severe Thunderstorm Warning | MQT | Gogebic | 23 min |
| Jun 10, 3:46 PM EDT | Severe Thunderstorm Warning | MQT | Ontonagon | 29 min |
| Jun 10, 3:50 PM EDT | Special Marine Warning | MQT | 25 min | |
| Jun 10, 4:56 PM EDT | Special Weather Statement | MQT | Houghton | 34 min |
| Jun 10, 5:03 PM EDT | Special Marine Warning | MQT | 27 min | |
| Jun 10, 5:12 PM EDT | Severe Thunderstorm Warning | MQT | Gogebic | 48 min |
| Jun 10, 5:34 PM EDT | Special Marine Warning | MQT | 26 min | |
| Jun 10, 6:37 PM EDT | Severe Thunderstorm Warning | MQT | Houghton | 23 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.